advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Nottingham, United Kingdom:

My 23 year old, who has had type 1 diabetes for 11 years, has always had excellent control over her diabetes and been very sensible, with only a couple of hiccoughs. She has always had warning signs about the hypos, and apart from having the odd one or two which have left her with a terrific headache and throwing up, she hasn't had any other problems. However, about five weeks ago, she had a very bad hypo when her workmates found her unconscious in bed and called out the paramedics who had her admitted to hospital. They kept her in and did loads of tests but could not find anything else wrong with her. They advised her to keep a close eye on her blood sugars and to lower her insulin, which she did, although she did put her insulin back up as the lower dose was making her having symptoms of high blood sugars.

Yesterday, Christmas day, we were woken early in the morning by a terrible gurgling scream, and I found her having a sort of fit, whereby she was moaning and rolling her eyes, her teeth were clenched tight, and she was dribbling. It was very frightening, and we called out the paramedics who were very helpful. They worked on her blood sugar which when they came was found to be 3.4 mmol/L [62 mg/dl]. They administered glucagon and put her on an intravenous dextrose drip to bring the sugars up but had no answers to my question about the fit.

We are very worried about her returning to where she works as she lives in a room in a nurses' home, and we don't know if this will happen again, or whether the fit is related to a hypo or not. Any answers or information would be very helpful.

Answer:

It seems fairly clear that your daughter's 'fit' on Christmas day was hypo-related. I know that experiences such as this can be very frightening indeed and understand your concerns about her going back to live alone.

It is obviously important that she should discuss all of the details of her current blood results and treatment with her diabetes team. You may find it reassuring to know that even if you hadn't been there it is almost certain that your daughter would have woken up herself, albeit feeling absolutely lousy because her body would have produced glucose to counter the hypo. Could the episode have been related to alcohol the previous night? This is a potent cause of profound hypos and quite dangerous so (despite the time of year) your daughter should probably be quite abstemious until this is sorted out.

KJR

[Editor's comment: A few additional thoughts:

  1. After many years of diabetes, people, especially those in good control can develop hypoglycemia unawareness. This can be very dangerous and might be remedied by allowing blood sugars to run a little bit higher for a while. I would suggest (with approval of her diabetes team) that your daughter might lower her evening long-acting insulin since theses fits occurred during the night.
  2. Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail, if it is available. See The Continuous Glucose Monitoring System. She might be surprised to find she is having several undetected hypos.
  3. If CGMS is not available, I would suggest that your daughter do some careful monitoring over the entire 24-hour period to help sort things out.
  4. I would be certain that your daughter has an up-to-date Glucagon Emergency Kit on hand and that her housemates know how to recognize hypos and use the kit.
SS]

DTQ-20011226171441
Original posting 27 Dec 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.